Tags:

Do drugs affect taste?
November 17, 2010 11:57 AM   Subscribe

I have recently started taking a low dose of Amitrypteline (40mg a day). I have noticed that some foods seem to taste different: Coffee is more bitter and orange juice tastes sharper. Is it the medication or my imagination?

It definitely doesn't feel like my imagination: coffee has started to taste much more bitter than before, and orange/fruit juice seems to have a much sharper, more acidic taste than I recall. Is the medication that I take for my pain rearranging my brain?
posted by anonymous to Health & Fitness (7 answers total)
 
googling Amitrypeline and "taste" pulled up all kinds of info, but it looks like the short answer is yes, it can affect your sense of taste
posted by radiosilents at 12:10 PM on November 17, 2010


Martindale UK lists "Gastrointestinal complaints include sour or metallic taste, stomatitis, and gastric irritation with nausea and vomiting," as a potential side effect. Oddly enough, my go-to US reference doesn't mention it.
posted by cobaltnine at 12:11 PM on November 17, 2010


The Medsafe NZ website (pdf link , look at page 6) also lists peculiar taste as a side effect. So yeah, I don't think you're imagining it!

I've found in the past that Medsafe has more comprehensive lists of side effects than foriegn resources, possibly because of a lower threshold for reporting or something. So don't get too freaked out about the long list, most of them will be either rare or minor (or both). Medsafe is our government's medical regulatory and safety authority, it's the 'official' go to resource for prescription drug information in New Zealand.
posted by shelleycat at 1:05 PM on November 17, 2010


Is the medication that I take for my pain rearranging my brain?

Most definitely! Amitriptyline is a tricyclic antidepressant, first and foremost. Use for chronic pain is relatively recent.
posted by nathan v at 1:05 PM on November 17, 2010 [1 favorite]


Is the medication that I take for my pain rearranging my brain?

Very probably. I had a similar experience with Ketoprofen, although I didn't have it with amitriptyline. (The Ketoprofen really rearranged my brain, fortunately not permanently.)
posted by jlkr at 2:59 PM on November 17, 2010


Ketoprofen- that shit was awesome. Can't seem to find it anywhere.

I found that Cipro really messed up my smelling and tasting senses. Definitely plausible.
posted by gjc at 6:45 PM on November 17, 2010


My anecdotal experience is that my Great Dane is on amitrypteline for anxiety, and the vet mentioned that she might not have as much appetite or that she might not like her food and we could try feeding her different things. So I'm guessing that yes, it can affect taste. As noted above, it's used as an antidepressant so it could definitely do some rearranging of your brain.
posted by thejanna at 5:58 AM on November 18, 2010


« Older My office is having a potluck ...   |  I'm looking for snippets of so... Newer »
This thread is closed to new comments.